Please use this identifier to cite or link to this item: http://hdl.handle.net/2248/3849
Title: Kink and Longitudinal Oscillations in the Magnetic Network on the Sun: Nonlinear Effects and Mode Transformation
Authors: Hasan, S. S
Kalkofen, W
van Ballegooijen, A. A
Ulmschneider, P
Keywords: Magnetohydrodynamics:MHD;Sun: Magnetic Fields;Sun: Oscillations
Issue Date: Mar-2003
Publisher: The American Astronomical Society
Citation: The Astrophysical Journal, Vol. 585, No. 2, pp. 1138 - 1146
Abstract: We examine the propagation of kink and longitudinal waves in the solar magnetic network. Previously, we investigated the excitation of network oscillations in vertical magnetic flux tubes through buffeting by granules and found that footpoint motions of the tubes can generate sufficient wave energy for chromospheric heating. We assumed that the kink and longitudinal waves are decoupled and linear. We overcome these limitations by treating the nonlinear MHD equations for coupled kink and longitudinal waves in a thin flux tube. For the parameters we have chosen, the thin tube approximation is valid up to the layers of formation of the emission features in the H and K lines of Ca II, at a height of about 1 Mm. By solving the nonlinear, time-dependent MHD equations we are able to study the onset of wave coupling, which occurs when the Mach number of the kink waves is of the order of 0.3. We also investigate the transfer of energy from the kink to the longitudinal waves, which is important for the dissipation of the wave energy in shocks. We find that kink waves excited by footpoint motions of a flux tube generate longitudinal modes by mode coupling. For subsonic velocities, the amplitude of a longitudinal wave increases as the square of the amplitude of the transverse wave, and for amplitudes near Mach number unity, the coupling saturates and becomes linear when the energy is nearly evenly divided between the two modes.
URI: http://hdl.handle.net/2248/3849
ISSN: 0004 - 637x
???metadata.dc.rights???: © University of Chicago Press. All rights reserved
???metadata.dc.relation.uri???: http://www.journals.uchicago.edu/doi/abs/10.1086/346102
Appears in Collections:IIAP Publications

Files in This Item:
File Description SizeFormat 
Kink and Longitudinal Oscillations271.94 kBAdobe PDFView/Open


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.